Kansas, 2018Damaging Winds in Kansas, August 9, 2018
August 9, 2018 · NWS ICT · 2 events in 2 counties and zones
Isolated severe storms moved across portions of southern Kansas during the evening hours of August 9th, 2018. The pulse severe storms produced microburst winds that caused some damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe storms moved across portions of southern Kansas during the evening hours of August 9th, 2018. The pulse severe storms produced microburst winds that caused some damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 9, 11:34 AM CST, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 9, 11:34 AM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1234 PM CDT Thu Aug 9 2018
.UPDATE...
Issued at 1233 PM CDT Thu Aug 9 2018
Will likely see isolated to widely scattered hit-or-miss
slow-moving thunderstorms once again this afternoon and evening,
mainly south of a Great Bend to Salina line, as a subtle mid-level
trough and associated surface trough/wind shift settles south
amidst an unstable and weakly capped airmass. Greatest coverage
should be across southeast Kansas underneath slightly cooler mid-
level temperatures. Despite weak winds aloft, modest directional
shear may promote just enough storm organization for a few strong
storms capable of pea-dime size hail and 50 mph winds, but
widespread severe weather is unlikely. Additionally, slow storm
movement could promote small pockets of intense rainfall rates.
Activity should tend to dissipate around or shortly after sunset.
&&
.SHORT TERM...(Today through Saturday night)
Issued at 152 AM CDT Thu Aug 9 2018
Dry weather conditions will prevail across the region today as
subsidence overspreads the area in the wake of the upper level PV
wave. Meanwhile current early morning water vapor satellite imagery
shows an another upper level PV wave over Montana which will
continue to dive southeast and move into Kansas during the afternoon
on Friday. This could generate widely scattered showers and storms
during the afternoon/evening hours across the eastern half of Kansas.
Strong/severe storms look unlikely given weak wind shear aloft.
Dry weather looks to be in store for Saturday with Friday's upper
level wave moving south of Kansas.
.LONG TERM...(Sunday through Wednesday)
Issued at 152 AM CDT Thu Aug 9 2018
Confidence is now increasing for this period as models remain
consistent with development of an upper level low pressure system
over the Texas panhandle on Sunday. They all show a very slow
northeast migration of the upper level low pressure to central
Kansas by Tuesday night. In addition, a much richer precipitable
water airmass looks to stream northward associated with this slow
moving system. A two to three day period of strong/rich moisture
transport could result in a couple episodes of heavy rainfall and
possible flooding across the region. Especially during the
Monday/Tuesday time frame.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1233 PM CDT Thu Aug 9 2018
Will likely see isolated to widely scattered hit-or-miss
slow-moving thunderstorms once again this afternoon and evening,
mainly south of a GBD to SLN line. Greatest coverage should be
across southeast Kansas, including CNU. Strongest activity will
be capable of pea-dime size hail, 50 mph winds, frequent lightning
and pockets of heavy rain, but widespread severe weather is
unlikely. Activity should tend to dissipate around or shortly
after sunset.
Another chance for isolated to widely scattered thunderstorms
arrives once again for Friday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 92 70 94 68 / 20 20 20 10
Hutchinson 92 68 92 65 / 20 20 10 0
Newton 91 68 92 66 / 20 20 10 10
ElDorado 90 68 92 66 / 20 20 30 10
Winfield-KWLD 91 69 93 68 / 20 20 20 20
Russell 92 66 91 64 / 10 10 0 0
Great Bend 93 66 92 64 / 10 10 0 0
Salina 94 69 93 67 / 20 10 10 0
McPherson 92 67 91 65 / 20 20 10 0
Coffeyville 92 69 93 68 / 30 20 10 20
Chanute 91 68 92 67 / 30 20 10 20
Iola 91 68 92 67 / 30 20 10 20
Parsons-KPPF 91 69 93 68 / 30 20 10 20
&&
.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&
UPDATE...ADK
SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...ADK
Hazardous weather outlook, Aug 9, 11:02 AM CST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1202 PM CDT Thu Aug 9 2018
KSZ032-033-047>053-067>072-082-083-091>096-098>100-101715-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1202 PM CDT Thu Aug 9 2018
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...This Afternoon and Tonight
A few isolated hit-or-miss thunderstorms will impact the region this
afternoon and evening, mainly south of a Great Bend to Salina line.
The strongest activity will be capable of pea to dime size hail, 50
mph winds and torrential downpours.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Isolated to widely scattered thunderstorms are possible Friday
afternoon and evening across eastern Kansas. Severe weather is not
expected with this activity.
A slow moving weather system looks to bring periodic bouts of
showers and thunderstorms to the region from Sunday night through
Tuesday night. Severe weather is not expected, however several
rounds of thunderstorms with heavy rainfall could cause pockets of
minor flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated this afternoon or tonight.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Aug 9, 12:50 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
150 PM CDT THU AUG 9 2018
KSZ096-091915-
Neosho KS-
150 PM CDT THU AUG 9 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Neosho County in southeastern Kansas...
* Until 215 PM CDT.
* At 147 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Galesburg, or 6 miles southwest
of Erie...moving northwest at 5 mph.
Small hail, torrential rainfall, and wind gusts up to 50 mph are
possible with this storm.
* Locations impacted include...
Erie, Thayer, Galesburg and Lake Parsons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.
&&
LAT...LON 3738 9530 3738 9532 3740 9552 3766 9542
3754 9520
TIME...MOT...LOC 1848Z 116DEG 3KT 3750 9533
KLEINSASSERThunderstorm Wind, Neosho
- When
- August 9, 1:15 PM CST
- Where
- Neosho County, 2.07 mi N of Galesburg
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.500, -95.350
A large haybarn was destroyed. Several power poles were also knocked down.
Thunderstorm Wind, Kingman
- When
- August 9, 3:10 PM CST
- Where
- Kingman County, 0.88 mi SW of Kingman Muni Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 37.660, -98.130
Tree limbs were blown down. Some of the limbs were 6 to 8 inches in diameter. Winds were estimated at 50 to 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Texas, August 9 to 11, 2018$400,000 · 50 kt wind · 4 events
- Flash Flooding and Dust Storm in Arizona, August 9 to 11, 20182 injured · $132,000 · 54 kt wind · 9 events
- Tornado and Flash Flood in New Mexico, August 9, 2018$300,000 · EF0 · 7 events
- Dust Storm and Hail in Nevada, August 9 to 11, 2018$170,000 · 1 in hail · 8 events
- Flooding and Damaging Winds in Massachusetts, August 9, 2018$58,000 · 50 kt wind · 10 events
- Damaging Winds and Heavy Rain in Arizona, August 9, 2018$48,000 · 61 kt wind · 6 events
- Damaging Winds and Lightning Strike in South Carolina, August 9, 20181 injured · $3,000 · 55 kt wind · 30 events
- Tornado and Hail in Wisconsin, August 9, 2018$51,000 · EF0 · 3 events
- Damaging Wind in Arizona, August 9, 2018$30,000 · 61 kt wind · 1 event
- Damaging Winds in New York, August 9, 2018$19,000 · 61 kt wind · 2 events
- Flash Flooding and Heavy Rain in Arizona, August 9 to 10, 2018$15,000 · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 9, 201850 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779896, 779897.